Back to Ask the Diabetes Team Ask the Diabetes Team

From a nurse in New York, USA:

My 10 year old son seems to be losing his ability to feel a hypo onset after three years with type 1 diabetes. He is on a pump. His A1c is 7%, and he is very active in sports. I have learned that glucagon may not be effective. In reviewing prior responses to questions regarding low blood sugar seizures, I was unable to ascertain when death would occur, and why, exactly, this happens. I am an emergency room nurse, so I keep D50 and IV setups on hand. I am exploring my worst case scenario fears! Thanks -- I have asked this of physicians, and I get the sense no one wants to tell it to me straight -- please! I can take it!


Your e-mail raises a number of questions.The first is that you need to stop being quite so alarmist about hypoglycemia in diabetes. Certainly, it is important, but, also, it is almost entirely preventable. Glucagon insensitivity does occur, but only in the presence of cirrhosis of the liver, of extreme malnutrition, of severe hypertriglyceridemia and with pseudohypoparathyroidism, conditions which I am quite sure your son does not have.

Hypoglycemia unawareness is certainly a problem at a time when families are trying to achieve the best possible blood sugar control to avoid later complications. The way to deal with it is, first of all, to develop a rather detailed profile of blood sugars over the 24 hour period paying special attention to the effect of delayed or diminished food intake and to the effect of vigorous exercise. This will be much easier when the small GlucoWatch is available. After doing this, you will have a good idea of the circumstances in which your son could be vulnerable to hypoglycemia, and you could then, with the help of your diabetes team, first of all, lighten up on control, and, then, modify the insulin and dietary regimen to minimise the risks. For a time, this may lead to a higher A1c, but you have to remember that glycohemoglobin levels reflect a 24 hour average, and low readings may mean a mix of ones that are too high and others that are too low. The high ones can be due to a rebound. As the incidence of hypoglycemia diminishes, awareness of it will return, and you will once again be able to cautiously maximise control.


Original posting 16 Sep 2000
Posted to Hypoglycemia


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:14
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.